SBAR: Therapeutic Duplication Hierarchy

By James R. Gengaro, DO, regional VP, Medical Affairs, Paoli Hospital and Riddle Hospital

 

SITUATION: To address the recent Requirement for Improvement (RFI) from the Joint Commission (TJC) at Paoli Hospital for therapeutic duplicate medications ordered for patients, and to prevent a similar finding at Riddle or Bryn Mawr Hospital, MLH Pharmacy will begin an automatic clarification process when duplicate PRN medications are ordered. This process is temporary with the goal of ultimately identifying all order sets that contain duplicate PRN medications in order to permanently eliminate them from Epic.

 

BACKGROUND: Nurses must have clear directions for medication administration as per TJC Medication Management (MM) standard 05.01.01.  Without clear directions, the nurse is put in the position of prescribing a medication and this is beyond their scope of practice. Each medication MUST contain explicit instructions regarding when to administer each medication.

Example: If a patient is ordered acetaminophen 500mg po PRN pain AND oxycodone 5 mg po PRN pain, this is a therapeutic duplicate since there is no instruction to tell the RN when to administer each medication.

 

ASSESSMENT: There is a long-term plan to review all order sets and remove therapeutic duplicates. This will take several months to complete and our action plan and window for compliance at Paoli Hospital started Monday, April 1st. The pharmacy department was asked to create a process to address the RFI in the interim period.

 

Last month, the P&T and Medical Executive Committees approved a new process for pharmacists to address the issue of therapeutic duplication.  Please see below for an outline of the process for automatic clarification of duplicate PRNs by pharmacists.

 

RECOMMENDATION:

  • Review the information and disseminate amongst colleagues as necessary. See the attached algorithms.
  • Remind staff that as needed “prn” medications must have appropriate indications for use including escalation from one medication to another.
This entry was posted in Clinician News and tagged . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *